Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 9, NWS Pendleton, OR

February 18, 20145 counties in Washington; Morrow County, Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Feb 18, 2014, 9:48 PM PST for 5 counties in Washington; Morrow County, Umatilla County, Oregon. It took effect at Feb 18, 2014, 10:00 PM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 9:48 PM PST (05:48 UTC)
In effect from
Feb 18, 2014, 10:00 PM PST
Expired
Feb 19, 2014, 2:00 AM PST
In force
4 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 43 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WWUS76 KPDT 190548
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
948 PM PST TUE FEB 18 2014

...VERY WINDY OVER THE LOWER COLUMBIA BASIN AND THE WASHINGTON
BLUE MOUNTAIN FOOTHILLS AS WELL AS THE NORTHERN OREGON BLUE
MOUNTAIN FOOTHILLS...

.A COLD FRONT HAS MOVED ACROSS THE AREA AND VERY WINDY CONDITIONS
WILL CONTINUE PAST MIDNIGHT IN THE LOWER COLUMBIA BASIN OF OREGON
AND WASHINGTON AS WELL AS THE NORTHERN BLUE MOUNTAIN FOOTHILLS OF
OREGON AND THE BLUE MOUNTAIN FOOTHILLS OF WASHINGTON. PRESSURE
GRADIENTS WILL WEAKEN AND THE WINDS WILL DIMINISH BY 2 AM.

ORZ044-507-WAZ028-029-191000-
/O.CAN.KPDT.WI.Y.0008.000000T0000Z-140219T0600Z/
/O.NEW.KPDT.WI.Y.0009.140219T0600Z-140219T1000Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
948 PM PST TUE FEB 18 2014

...WIND ADVISORY IN EFFECT UNTIL 2 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS EXTENDED THE WIND
ADVISORY...WHICH IS NOW IN EFFECT UNTIL 2 AM PST WEDNESDAY.

* TIMING: STRONGEST WINDS ARE EXPECTED THROUGH MIDNIGHT AND THEN
  WIND SPEEDS WILL DROP BELOW THE ADVISORY CRITERIA BY 2 AM.

* WINDS: SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 45 TO 55 
  MPH.

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL DIFFICULT FOR HIGH 
  PROFILE VEHICLES ON AREA ROADWAYS. LOOSE OBJECTS CAN BE 
  PICKED UP BY THE WINDS AND THROWN LONG DISTANCES. TREES WITH 
  WEAK ROOT SYSTEMS CAN BE BLOWN DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$

ORZ508-190700-
/O.CAN.KPDT.WI.Y.0008.000000T0000Z-140219T0600Z/
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
INCLUDING THE CITIES OF...HEPPNER...CONDON...FOSSIL
948 PM PST TUE FEB 18 2014

...WIND ADVISORY IS CANCELLED...

THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING.

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND ARE EXPECTED
TO CONTINUE TO DIMINISH OVERNIGHT. THEREFORE THE WIND ADVISORY
WILL EXPIRE AT 10 PM.

$$

ORZ510-511-190700-
/O.EXP.KPDT.WI.Y.0008.000000T0000Z-140219T0600Z/
NORTH CENTRAL OREGON-CENTRAL OREGON-
INCLUDING THE CITIES OF...DUFUR...MAUPIN...BEND...MADRAS...
PRINEVILLE...REDMOND
948 PM PST TUE FEB 18 2014

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING. 

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND ARE EXPECTED
TO CONTINUE TO DIMINISH OVERNIGHT. THEREFORE THE WIND ADVISORY
WILL EXPIRE AT 10 PM.

$$

WAZ521-190700-
/O.EXP.KPDT.WI.Y.0008.000000T0000Z-140219T0600Z/
SIMCOE HIGHLANDS-
INCLUDING THE CITIES OF...BICKLETON...GOLDENDALE
948 PM PST TUE FEB 18 2014

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING. 

WIND SPEEDS HAVE DROPPED BELOW ADVISORY CRITERIA AND ARE EXPECTED
TO CONTINUE TO DIMINISH OVERNIGHT. THEREFORE THE WIND ADVISORY
WILL EXPIRE AT 10 PM.

$$
1 follow-up statement
008 
WWUS76 KPDT 190940
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
140 AM PST WED FEB 19 2014


ORZ044-507-WAZ028-029-191045-
/O.EXP.KPDT.WI.Y.0009.000000T0000Z-140219T1000Z/
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...
PENDLETON...PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
140 AM PST WED FEB 19 2014

...WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING. 

WINDS HAVE DIMINISHED EARLY THIS MORNING ALTHOUGH IT WILL REMAIN
BREEZY OVERNIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 18, 7:22 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 18, 7:22 PM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
722 PM PST TUE FEB 18 2014

.UPDATE...A STRONG COLD FRONT PASSED KPDT AN HOUR AGO AND STRETCHES
FROM NORTHEAST TO SOUTHWEST AND IS CURRENTLY MOVING THROUGH CENTRAL
OREGON AT THIS TIME. THERE WILL BE A PERIOD OF STEADY RAIN OVER
CENTRAL OREGON FOR ANOTHER HOUR OR TWO BEFORE THE RAIN CHANGES TO
SHOWERS. SHOWERS WILL CONTINUE OVERNIGHT OVER THE NORTHEAST
MOUNTAINS AS WELL AS THE CASCADE EAST SLOPES. SNOW LEVELS WILL BE
AROUND 3500 IN THE NORTHEAST MOUNTAINS AND AROUND 2000 FEET ALONG
THE CASCADE EAST SLOPES. THOSE AREAS WHICH HAVE RAIN ABOVE THESE
SNOW LEVELS WILL CHANGE TO SNOW AS THE COLD FRONT CONTINUES TO MOVE
EASTWARD. A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 12Z
FOR THE NORTHEAST MOUNTAINS AND THE OREGON CASCADE EAST SLOPES AND
UNTIL 10 AM WEDNESDAY FOR THE WASHINGTON CASCADE EAST SLOPES. VERY
WINDY CONDITIONS ARE ASSOCIATED WITH THE COLD FRONT AND JUST BEHIND
IT. CURRENTLY A WIND ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING
FOR CENTRAL OREGON...NORTH CENTRAL OREGON...THE SIMCOE HIGHLANDS AND
THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS. MAY BE
ABLE TO LET THIS EXPIRE AT 06Z BUT MAY NEED TO EXTEND A FEW
ADVISORIES DEPENDING ON WHAT THE WIND DOES IN THE NEXT FEW HOURS. A
STRONG UPPER JET STREAM WILL CONTINUE TO BRING ONE SYSTEM AFTER
ANOTHER ACROSS THE CWA IN AN ACTIVE WEATHER PATTERN THROUGH THE REST
OF THE WEEK FOR PERIODS OF BREEZY TO WINDY CONDITIONS ALONG WITH
RAIN AND MOUNTAIN SNOWS. 88

&&

.AVIATION...06Z TAFS...MOSTLY VFR CONDITIONS WILL PREVAIL AT ALL TAF
SITES EXCEPT FOR KRDM WHERE CIGS ARE LOW ENOUGH FOR PERIODS OF MVFR
CONDITIONS TONIGHT. ALL TAF SITES WILL BE VFR ON WEDNESDAY IN
BETWEEN WEATHER SYSTEMS. WINDS WILL RANGE FROM AT LEAST 15 TO 25 KTS
AT ALL STATIONS THIS EVENING EXCEPT AT KDLS WHERE THEY HAVE BECOME
LIGHT AND UNDER 10 KTS. THE WINDS WILL DIMINISH LATER TONIGHT AFTER
06Z...BUT WILL INCREASE AGAIN ON WEDNESDAY TO AT LEAST 10 TO 20 KTS
AT ALL TAF SITES. 88

&&

.PREV DISC... /ISSUED 351 PM PST TUE FEB 18 2014/

SHORT TERM...TONIGHT THROUGH FRIDAY...A COLD FRONT WILL BE SWEEPING
OVER THE FORECAST AREA THIS EVENING. EXPECT MAIN PRECIPITATION TO
OCCUR AHEAD OF THE FRONTAL THIS AFTERNOON AND EVENING AND THEN
LOWERING SNOW LEVELS AND SHOWERS BEHIND THE FRONT. WILL ALSO SEE
INCREASING SOUTH WINDS AHEAD OF THE FRONT SWITCHING TO SOUTHWEST TO
WEST AT FRONTAL PASSAGE. THE WINDS WILL BE STRONGEST ONCE THE SWITCH
OCCURS AND CONTINUE THROUGH THE EVENING BEFORE BEGINNING TO DECREASE
OVERNIGHT. WIND ADVISORIES HAVE BEEN ISSUED FOR THIS EVENT. ALSO
ISSUED WINTER WEATEHR ADVISORIES FOR SNOW IN SOME MOUNTAIN ZONES
THROUGH WEDNESDAY MORNING. FORECAST AREA WILL BE UNDER A COOLER
NORTHWEST FLOW ON WEDNESDAY WITH SOME LINGERING SHOWERS MAINLY OVER
THE CASCADES AND EASTERN MOUNTAINS. BREEZY TO WINDY CONDITIONS WILL
RETURN ON WEDNESDAY AND COULD BE ANOTHER BORDERLINE WIND ADVISORY
EVENT. ANOTHER SURGE OF MOISTURE WILL ARRIVE WEDNESDAY NIGHT AND
INTO THURSDAY. SNOW LEVELS WILL BE LOWER FOR THIS EVENT DOWN AROUND
1500 FEET WEDNESDAY NIGHT THEN RISING SLIGHTLY ON THURSDAY. THERE
COULD BE A NEED TO EXTEND THE WINTER WEATHER ADVISORIES FOR THE BLUE
MOUNTAINS OR JUST REISSUE NEWS ONCE AFTER CURRENT ADVISORIES EXPIRE
TO COVER THIS EVENT. WINDS COULD ALSO REACH ADVISORY LEVELS THURSDAY
ASSOCIATED WITH THIS SYSTEM. FINALLY A LITTLE DRIER PATTERN ON
FRIDAY. WILL STILL BE UNDER A COOL NORTHWEST FLOW BUT WITH LESS
MOISTURE STREAMING OVER THE REGION.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS ARE IN AGREEMENT
IN HAVING A RIDGE OUT IN THE EASTERN PACIFIC AND A NORTHWEST FLOW
OVER THE AREA FRIDAY NIGHT THROUGH SUNDAY WITH A FEW WEAK
DISTURBANCES BRUSHING THE WASHINGTON CASCADES AND THE NORTHEAST
OREGON MOUNTAINS. THIS WILL GIVE THOSE AREAS A SLIGHT CHANCE OF RAIN
AND SNOW WHILE THE REST OF THE REGION WILL REMAIN DRY. BY SUNDAY
NIGHT AN APPROACHING SYSTEM WILL HAVE PUSHED THE RIDGE AXIS NEAR THE
COAST BUT MODELS DIVERGE SIGNIFICANTLY AT THIS POINT. THE ECMWF
BRINGS THE RIDGE IN SLOWLY AND MOVES IT ACROSS THE CASCADES ON
MONDAY. THE RIDGE REMAINS THERE UNTIL TUESDAY MORNING, GIVING US DRY
WEATHER, WHEN SOME RAIN AND SNOW SHOWERS FINALLY CROSS THE CASCADES.
THE GFS IS MUCH MORE PROGRESSIVE WITH THE SUNDAY NIGHT SYSTEM AND
HAS IT FLATTENING THE RIDGE AND CROSSING IT ON MONDAY WITH A CHANCE
OF RAIN AND MOUNTAIN SNOW IN OUR AREA THROUGH MONDAY NIGHT. THE GFS
HAS THE RIDGE REBUILD AND CENTERED OVER OUR AREA TUESDAY WHICH KEEPS
OUR AREA DRY. GIVEN THE DISAGREEMENT BETWEEN MODELS, HAVE A SLIGHT
CHANCE OF LOWER ELEVATION RAIN AND MOUNTAIN SNOW MONDAY AND JUST A
SLIGHT CHANCE OF MOUNTAIN RAIN AND SNOW MONDAY NIGHT AND TUESDAY.
HIGH TEMPERATURES WILL BE GENERALLY IN THE 40S AND LOWS IN THE 20S
AND LOWER 30S. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  34  40  33  42 /  90  20  50  40
ALW  36  43  34  45 / 100  30  60  50
PSC  37  46  37  48 /  30  10  20  20
YKM  30  42  29  41 /  20  10  20  20
HRI  37  45  36  47 /  70  10  20  20
ELN  29  37  26  37 /  20  10  30  20
RDM  25  38  24  40 /  80  20  20  20
LGD  28  34  25  36 /  90  40  60  60
GCD  27  36  23  40 /  90  40  40  50
DLS  35  45  33  45 /  70  20  60  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ABOVE 3500 FEET
     FOR THE ORZ050-502-503.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING ORZ044-507-508.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING ORZ510-511.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ORZ509.

WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ABOVE 3500 FEET
     FOR THE WAZ030.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING WAZ028-029.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY ABOVE 2000
     FEET FOR THE WAZ520.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING WAZ521.

&&

THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/83/88
Hazardous weather outlook, Feb 18, 5:33 AM PST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
533 AM PST TUE FEB 18 2014

WAZ520-191345-
EAST SLOPES OF THE WASHINGTON CASCADES-
533 AM PST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WEATHER SYSTEM MOVING THROUGH THE REGION WILL BRING HEAVY
SNOW TO THE WASHINGTON CASCADES TODAY AND TONIGHT. A SNOW ADVISORY
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOW IS LIKELY WEDNESDAY NIGHT AND THURSDAY AS ANOTHER
LOW MOVES THROUGH THE AREA.

ORZ044-507-508-510-511-WAZ028-029-521-191345-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
533 AM PST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...SOUTH
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM MOVING THROUGH THE REGION WILL BRING GUSTY
SOUTHWEST WINDS LATER TODAY INTO TONIGHT. THE STRONGEST WINDS ARE
EXPECTED IN THE LATE AFTERNOON AND EVENING AS A COLD FRONT MOVES
THROUGH. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL CONTINUE INTO THURSDAY.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:47 AM PSTWinter Weather AdvisoryPDTColumbia, Walla Walla36 hr

Nearby

Wind Advisories in Washington, 2014Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.